Alert archive / Vermont / River Flood Warnings in 2018
River Flood Warning 7, NWS Burlington, VT
NWS Burlington, VT issued this river flood warning at Jan 13, 2018, 12:55 PM EST for Orleans County, Vermont. It was in force for 40 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 13, 2018, 12:55 PM EST (17:55 UTC)
- Expired
- Jan 15, 2018, 4:30 AM EST
- In force
- 40 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- Minor
County Orleans County, VT
The radar
The Burlington radar (KCXX), 85 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Barton River near Coventry (COVV1). The gauge peaked at 9.31 ft at Jan 13, 2018, 3:00 PM EST.
- Action stage
- 7 ft
- Minor stage
- 8 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04296280, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
631
WGUS41 KBTV 131755
FLWBTV
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Burlington VT
1255 PM EST Sat Jan 13 2018
...The National Weather Service in Burlington has issued a flood
warning for the following rivers in Vermont...
Barton River At Coventry
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
If you live or travel near streams and rivers seek higher ground
immediately at first signs of rising water. Obey all road closure
signs, they are there for your safety. Do not attempt to drive
through flooded areas, most flood deaths occur in automobiles. Turn
around, don't drown!
Stay tuned to developments by listening to noaa weather radio, or by
visiting our web site at: weather.gov.
&&
VTC019-141755-
/O.NEW.KBTV.FL.W.0007.180113T1755Z-180114T2004Z/
/COVV1.1.ER.180113T1409Z.180113T2300Z.180114T1404Z.UU/
1255 PM EST Sat Jan 13 2018
The National Weather Service in Burlington has issued a
* Flood Warning for
The Barton River At Coventry.
* until Sunday afternoon...Or until the warning is cancelled.
* At 11:30 AM Saturday the stage was 8.7 feet.
* Flood stage is 8.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 9.6 feet by
Saturday evening. The river will fall below flood stage late Sunday
morning.
* Impact...At 8.0 feet...Maple Street and River Road between Orleans
and Coventry Station will flood. There will be extensive field and
lowland flooding.
&&
LAT...LON 4490 7226 4490 7217 4483 7216 4478 7207
4476 7224
$$
Neiles3 follow-up statements
777
WGUS81 KBTV 140326
FLSBTV
Flood Statement
National Weather Service Burlington VT
1026 PM EST Sat Jan 13 2018
...The Flood Warning continues for the following rivers in Vermont...
Barton River At Coventry
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
If you live or travel near streams and rivers seek higher ground
immediately at first signs of rising water. Obey all road closure
signs, they are there for your safety. Do not attempt to drive
through flooded areas, most flood deaths occur in automobiles. Turn
around, don't drown!
Stay tuned to developments by listening to noaa weather radio, or by
visiting our web site at: weather.gov.
&&
VTC019-150426-
/O.EXT.KBTV.FL.W.0007.000000T0000Z-000000T0000Z/
/COVV1.1.ER.180113T1409Z.180113T2100Z.000000T0000Z.UU/
1026 PM EST Sat Jan 13 2018
The Flood Warning continues for
The Barton River At Coventry.
* At 9:30 PM Saturday the stage was 9.1 feet.
* Flood stage is 8.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to a stage of feet by .
* Impact...At 8.0 feet...Maple Street and River Road between Orleans
and Coventry Station will flood. There will be extensive field and
lowland flooding.
&&
LAT...LON 4490 7226 4490 7217 4483 7216 4478 7207
4476 7224
$$
Neiles491
WGUS81 KBTV 150024
FLSBTV
Flood Statement
National Weather Service Burlington VT
724 PM EST Sun Jan 14 2018
...The Flood Warning continues for the following rivers in Vermont...
Barton River At Coventry
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
If you live or travel near streams and rivers seek higher ground
immediately at first signs of rising water. Obey all road closure
signs, they are there for your safety. Do not attempt to drive
through flooded areas, most flood deaths occur in automobiles. Turn
around, don't drown!
Stay tuned to developments by listening to noaa weather radio, or by
visiting our web site at: weather.gov.
&&
VTC019-150930-
/O.EXT.KBTV.FL.W.0007.000000T0000Z-180115T0930Z/
/COVV1.1.ER.180113T1409Z.180113T2100Z.180115T0330Z.UU/
724 PM EST Sun Jan 14 2018
The Flood Warning continues for
The Barton River At Coventry.
* At 6:30 PM Sunday the stage was 8.3 feet.
* Flood stage is 8.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by
Sunday night.
* Impact...At 8.0 feet...Maple Street and River Road between Orleans
and Coventry Station will flood. There will be extensive field and
lowland flooding.
&&
LAT...LON 4490 7226 4490 7217 4483 7216 4478 7207
4476 7224
$$557
WGUS81 KBTV 150952
FLSBTV
Flood Statement
National Weather Service Burlington VT
452 AM EST Mon Jan 15 2018
...The Flood Warning has expired for the following rivers in
Vermont...
Barton River Coventry
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
If you live or travel near streams and rivers seek higher ground
immediately at first signs of rising water. Obey all road closure
signs, they are there for your safety. Do not attempt to drive
through flooded areas, most flood deaths occur in automobiles. Turn
around, don't drown!
Stay tuned to developments by listening to noaa weather radio, or by
visiting our web site at: weather.gov.
&&
VTC019-151022-
/O.EXP.KBTV.FL.W.0007.000000T0000Z-180115T0930Z/
/COVV1.1.ER.180113T1409Z.180113T2100Z.000000T0000Z.UU/
452 AM EST Mon Jan 15 2018
The Flood Warning has expired for
The Barton River At Coventry.
* At 4:30 AM Monday the stage was 7.9 feet.
* Flood stage is 8.0 feet. The Barton River is expected to continue
to recede, with river levels down to 7.0 feet by early this evening.
* Impact...At 8.0 feet...Maple Street and River Road between Orleans
and Coventry Station will flood. There will be extensive field and
lowland flooding.
&&
LAT...LON 4490 7226 4490 7217 4483 7216 4478 7207
4476 7224
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this river flood warning went out at Jan 13, 9:25 AM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Jan 13, 9:25 AM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
925 AM EST Sat Jan 13 2018
.SYNOPSIS...
A widespread mixed precipitation event will slowly taper off to
scattered snow showers by this afternoon, with highly variable storm
total snow and ice accumulation expected across the region. The
threat for localized flooding due to freeze up jams will continue
today as temperatures cool back into the single digits to mid teens.
High pressure with cool temperatures and dry conditions prevails
tonight into early this upcoming week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 925 AM EST Saturday...All warnings and advisories remain
in place. Did some minor fine tuning to focus precipitation
along the deformation zone across northern New York and
northwest Vermont. Sharp precipitation gradient across the area
exists with little in the way of precipitation across southeast
Vermont and have made some minor adjustments there to limit
additional precipitation. Still should be some light mixed
precipitation with an additional 2 to 5 inches of snow across
the area where warnings are in place. Best chance for the higher
amounts will be in the formation zone across the northern
Adirondacks...northeast New York...and northwest Vermont.
Previous Discussion...
Based on current water vapor trends and rap 13 backside
deformation band of light to moderate snow will continue to
impact northern ny into central/northern VT thru 16z...before
slowly lifting northeast. However...a sharp snowfall gradient
because of the complex mid level thermal profile is still
anticipated over central VT...making storm total snowfall
extremely challenging. MPV ASOS is nearly 0.25 inch of ice
accumulation...while snow/sleet thru 5 AM here has at btv has
measured 1.0. Expect snowfall rates to increase here across the
cpv for several hours this morning associated with cooling mid
level profiles and enhanced lift from embedded 5h vort moving
overhead. The areal coverage/intensity of snow will begin to
decrease aft 16z today...with scattered snow showers anticipated
by afternoon. Gusty north/northwest winds at 15 to 30 mph
continue, along with steady or falling temps thru the day. We
are an amazing 37 degrees cooler this morning...compared to
yesterday at this time. Thanks RSD for this stat.
Water vapor shows an impressive short wave trof digging across
the mid Atlantic States with deep layer moisture conveyor
impacting the ne conus. This system will continue to quickly
lift se to ne across the ne conus this morning with well defined
mid/upper level dry slot moving from central pa into southern
VT by 12z Saturday. This dry slot along with extremely complex
thermal profiles will greatly impact storm total snow, sleet,
and ice accumulations across our cwa...especially in the
transition zone between snow and mixed precip. This tight
gradient is impossible to forecast, so anticipate some areas
especially in central cpv/central vt to struggle to reach
expected snow amounts, as change to snow is delayed by several
hours. Overall very little change to storm total snowfall with 6
to 12 inches northern NY...4 to 8 inches northern VT/CPV...and
1 to 4 inches southern/central Vt with ice accumulation of 1 to
3 tenths. All current winter storm warnings and advisories
continue this morning.
The best mid level deformation and RAP 850 to 500mb rh is located
over northern NY into northern VT at 12z and lifts into the northern
CPV by 18z...before exiting our cwa by 21z. Based on this mid
level moisture trend...will taper precip off in grids/forecast
btwn 16z-20z today. Expect most of the heavier precip to be
confined to the northern cwa and mountains by 18z today...with a
period of favorable upslope snow possible. Temps continue to
fall under llvl caa as progged 850mb temps drop to -13c to -17c
by 00z Sunday...supporting highs single digits slv/dacks to mid
20s lower CT river valley. The combination of fresh snow and
clearing skies will result in cold overnight lows...with
readings between 5 and 20 degrees below zero. Given flash freeze
and wintry mix of precip falling at this time, expect areas of
difficult travel today with some isolated power outages possible
over central/southern VT due to ice accumulation and breezy
north winds.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 343 AM EST Saturday...Broad surface high pressure will shift
to the northeastern US Sunday night, allowing for calm to light
winds and clear skies overnight. Effective radiational cooling
overnight will result in surface temperatures dropping to below
zero throughout the forecast area. This cold spell will be short
lived however, as southwesterly warm air advection starts to
increase Monday in advance of surface low pressure forming over
the Great Lakes. Temperatures will start to rise back towards
seasonal norms ahead of the clipper, with daytime highs in the
teens Monday and the mid to upper 20s by Tuesday.
During the daytime hours Tuesday, some light warm air advection snow
will move into the region from west to east as the Great Lakes
low moves northeastward up the Saint Lawrence Valley. The mainly
continental-sourced airmass will be lacking in moisture, so
would expect any snowfall accumulations to be light.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 343 AM EST Saturday...The extended forecast will continue
to feature a fairly active, progressive pattern. Shortwave
energy aloft over northwestern Canada Monday will dig towards
the East Coast Wednesday, significantly amplifying the upper-
level flow. Once the colder continental polar airmass within the
trough digs into the southeastern United States and then pushes
offshore, a baroclinic zone will sharpen over the western
Atlantic. With favorable jet dynamics aloft and strong low to
mid level baroclinicity, a surface low will develop somewhere
off the Mid-Atlantic Coast Wednesday afternoon/evening. Models
are having a difficult time coming to a consensus on the track
of this low, thus lending to lower confidence in the forecast
for Thursday and Friday. If the upper level trough remains
positively tilted as it progresses eastward over the East Coast,
the developing low will be taken out to sea with no impacts to
the Northeast. However, if the trough sharpens and becomes
negatively tilted over the East Coast, the low will curve back
towards land, impacting northern New England and the Canadian
Maritimes. For now, current thinking is that the system won't
have major impacts on Vermont/northern New York, however we
will be monitoring the situation closely over the coming days.
If the low does curve back towards northern New England, the
forecast area could receive some snow on the western fringes of
the storm.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Through 12Z Sunday...Mainly ifr/lifr currently across our taf
sites this morning with areas of snow/sleet and blowing snow.
Major impacts to the aviation community will continue thru early
this aftn. Conditions slowly improve to ifr/mvfr by 15-16z time
period with mainly vfr by 18z, except some lingering mvfr cigs
at btv/slk/mpv. All sites will have vfr conditions by 00z
tonight. Gusty north/northwest winds 15 to 25 knots with higher
gusts become 5 to 15 knots overnight.
Outlook...
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Martin Luther King Jr Day: VFR. NO SIG WX.
Monday Night: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Tuesday: Mainly MVFR, with areas VFR possible. Chance SHSN.
Tuesday Night: VFR/MVFR conditions possible. Chance SHSN.
Wednesday: Mainly MVFR, with local IFR possible. Chance SN.
&&
.HYDROLOGY...
As of 128 AM EST Saturday...High flows and significant ice
movement has occurred on area streams and rivers over the past
18 hours due to heavy rainfall and excessive snowmelt.
Temperatures have fallen sharply behind an advancing arctic
frontal boundary tonight, and as such resultant runoff should
slow considerably into the late night and early morning hours.
Scattered ice jams and areas of high water/flooding will still
be possible, though the threat will be diminishing over time.
Additional Flood Warnings will be issued as necessary for any
new ice jam flooding overnight.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 4 PM EST this afternoon for
VTZ001>009-016>018.
Winter Weather Advisory until 4 PM EST this afternoon for
VTZ010>012-019.
NY...Winter Storm Warning until 4 PM EST this afternoon for
NYZ026>031-034-035-087.
&&
SYNOPSIS...Taber
NEAR TERM...Evenson/Taber
SHORT TERM...Sisson
LONG TERM...Sisson
AVIATION...Taber
HYDROLOGY...JMGHazardous weather outlook, Jan 13, 2:41 AM EST, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 241 AM EST Sat Jan 13 2018 NYZ026>031-034-035-087-VTZ001>009-016>018-140745- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Eastern Franklin-Eastern Chittenden- Eastern Addison- 241 AM EST Sat Jan 13 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont and northwest Vermont. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ010>012-019-140745- Orange-Western Rutland-Windsor-Eastern Rutland- 241 AM EST Sat Jan 13 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Vermont and southern Vermont. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 13, 10:53 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1053 AM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM SLEET TUNBRIDGE 43.88N 72.50W
01/13/2018 M0.8 INCH ORANGE VT PUBLIC
&&
EVENT NUMBER BTV1800183
SLWLocal storm report, Jan 13, 11:02 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1102 AM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM SNOW 1 NE SOUTH BURLINGTON 44.48N 73.15W
01/13/2018 M4.7 INCH CHITTENDEN VT NWS OFFICE
&&
EVENT NUMBER BTV1800184
SLWLocal storm report, Jan 13, 11:07 AM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1107 AM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM SNOW 2 SE SOUTH BURLINGTON 44.43N 73.19W
01/13/2018 M4.2 INCH CHITTENDEN VT NWS EMPLOYEE
&&
EVENT NUMBER BTV1800185
SLWLocal storm report, Jan 13, 11:29 AM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1129 AM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 AM SNOW 1 SW MILTON 44.63N 73.13W
01/13/2018 M6.1 INCH CHITTENDEN VT NWS EMPLOYEE
&&
EVENT NUMBER BTV1800186
SLWLocal storm report, Jan 13, 11:44 AM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1144 AM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM SNOW 1 NE SOUTH BURLINGTON 44.48N 73.15W
01/13/2018 M4.9 INCH CHITTENDEN VT NWS OFFICE
&&
EVENT NUMBER BTV1800187
SLWLocal storm report, Jan 13, 12:13 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1213 PM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM SNOW 2 NW WESTFORD 44.64N 73.05W
01/13/2018 M5.9 INCH CHITTENDEN VT NWS EMPLOYEE
&&
EVENT NUMBER BTV1800188
SLWThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 9:59 PM EST | Areal Flood Warning | BTV | Addison, Caledonia, Chittenden, Essex, Lamoille, Orange and 4 more | 9 hr |
| Jan 12, 10:29 PM EST | River Flood Warning | BTV | Orleans | 10 hr |
| Jan 12, 10:29 PM EST | River Flood Warning | BTV | Franklin | 15 hr |
| Jan 12, 10:29 PM EST | River Flood Warning | BTV | Chittenden | 24 hr |
| Jan 13, 1:56 AM EST | River Flood Warning | BTV | Rutland | 20 hr |
| Jan 13, 6:44 AM EST | Areal Flood Warning | BTV | Chittenden, Washington | 12 hr |
| Jan 13, 6:56 AM EST | Areal Flood Warning | BTV | Chittenden, Franklin, Lamoille | 12 hr |
| Jan 13, 7:19 AM EST | Areal Flood Warning | BTV | Franklin | 12 hr |
Nearby
River Flood Warnings in Vermont, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.